A.O. Leont’eva. Bernstein–Szego inequality for the Weyl derivative of trigonometric polynomials in $L_0$ ... P. 199-207

Full text (in Russian)

In the set $\mathscr{T}_n$ of trigonometric polynomials $f_n$ of order $n$ with complex coefficients, we consider Weyl (fractional) derivatives  $f_n^{(\alpha)}$ of real nonnegative order $\alpha$. The inequality $\left\|D^\alpha_\theta f_n\right\|_p\le B_n(\alpha,\theta)_p \|f_n\|_p$ for the Weyl-Szego operator $D^\alpha_\theta f_n(t)=f_n^{(\alpha)}(t)\cos\theta+\tilde{f}_n^{(\alpha)}(t)\sin\theta$ in the set $\mathscr{T}_n$ of trigonometric polynomials is a generalization of the Bernstein inequality. Such inequalities have been studied for 90 years. G. Szego obtained the exact inequality $\left\|f_n'\cos\theta+\tilde{f}_n'\sin\theta\right\|_\infty \leq n\left\|f_n\right\|_\infty$ in 1928. Later on, A. Zygmund (1933) and A.I. Kozko (1998) showed that, for $p\ge 1$ and real $\alpha\ge 1$, the constant $B_n(\alpha,\theta)_p$ is equal to $n^\alpha$ for all $\theta\in\mathbb{R}$. The case $p=0$ is of additional interest because it is in this case that $B_n(\alpha,\theta)_p$ is largest over $p\in[0,\infty]$. In 1994 V.V. Arestov (1994) showed that, for $\theta=\pi/2$ (in the case of the conjugate polynomial) and integer nonnegative $\alpha$, the quantity $B_n(\alpha,\pi/2)_0$ grows exponentially in $n$ as $4^{n+o(n)}$. It follows from his result that the behavior of the constant for $\theta\neq 2\pi k$ is the same. However, in the case $\theta=2\pi k$ and $\alpha\in\mathbb{N}$, Arestov showed in 1979 that the exact constant is $n^\alpha$. The author investigated the Bernstein inequality in the case $p=0$ for positive noninteger $\alpha$ earlier (2018). The logarithmic asymptotics of the exact constant was obtained: $\sqrt[n]{B_n(\alpha,0)_0}\to 4$ as $n\to\infty$. In the present paper, this result is generalized to all $\theta\in\mathbb{R}$.

Keywords: trigonometric polynomial, Weyl derivative, conjugate polynomial, Bernstein-Szego inequality, space $L_0$

Received July 01, 2018

Revised October 01, 2018

Accepted October 15, 2018

Funding Agency: This work was supported by the Russian Foundation for Basic Research (project no. 18-01-00336) and by the Russian Academic Excellence Project (agreement no. 02.A03.21.0006 of August 27, 2013, between the Ministry of Education and Science of the Russian Federation and Ural Federal University).

Anastasia Olegovna Leont’eva, doctoral student, Ural Federal University, Yekaterinburg, 620002 Russia; Krasovskii Institute of Mathematics and Mechanics, Ural Branch of the Russian Academy of Sciences, Yekaterinburg, 620990 Russia, e-mail: sinusoida2012@yandex.ru


1.   Weyl H. Bemerkungen zum Begriff des Differentialquotienten gebrochener Ordnung. Vierteljahrcsschrift der Naturforschenden Gesellschaft in Zurich, 1917, vol. 62, no. 1–2, pp. 296–302.

2.   Samko S.G., Kilbas A.A., Marichev O.I. Fractional Integrals and Derivatives. Theory and Applications. Yverdon: Gordon and Breach Science Publ., 1993, 976 p. ISBN: 9782881248641 . Original Russian text published in Samko S.G., Kilbas A.A., Marichev O.I. Integraly i proizvodnye drobnogo poryadka i nekotorye ikh prilozheniya, Minsk: Nauka i Tekhnika Publ., 1987, 638 p.

3.   Arestov V.V., Glazyrina P.Yu. Bernstein-Szego inequality for fractional derivatives of trigonometric polynomials. Proc. Steklov Inst. Math., 2015, vol. 288, suppl. 1, pp. 13–28. DOI: 10.1134/S0081543815020030

4.   Szego G. $\ddot{\mathrm{U}}$ber einen Satz des Herrn Serge Bernstein. Schrift. K$\ddot{\mathrm{o}}$nigsberg. Gelehrten Gesellschaft, 1928, vol. 5, no. 4, pp. 59–70.

5.   Zygmund A. Trigonometric series. Vol. I, II. Cambridge University press, 1959, vol. 1, 383 p.; vol. 2, 354 p. ISBN (3rd ed.): 0521890535 . Translated to Russian under the title Trigonometricheskie ryady. I, II. Moscow: Mir Publ., 1965, vol. 1, 616 p.; vol. 2, 538 p.

6.   Kozko A.I. The exact constants in the Bernstein–Zygmund–Szego inequalities with fractional derivatives and the Jackson–Nikolskii inequality for trigonometric polynomials. East J. Approx., 1998, vol. 4, no. 3, pp. 391–416.

7.   Arestov V.V. The Szego inequality for derivatives of a conjugate trigonometric polynomial in $L_0$. Math. Notes, 1994, vol. 56, no. 6, pp. 1216–1227. doi: 10.1007/BF02266689

8.   Arestov V.V. On inequalities of S. N. Bernstein for algebraic and trigonometric polynomials. Soviet Math. Dokl., 1979, vol. 20, no. 3, pp. 600–603.

9.   Arestov V.V. On integral inequalities for trigonometric polynomials and their derivatives. Math. USSR Izvestija, 1982, vol. 18, no. 1, pp. 1–17. doi: 10.1070/IM1982v018n01ABEH001375

10. Adamov A.N. On the constant in Szego inequality for derivatives of conjugate trigonometric polynomials in $L_0$. Vestnik Odess. Nats. Univ. Mat. i Mekh., 2014, vol. 19, no. 1(21), pp. 7–15 (in Russian).

11. Leont’eva A.O. Bernstein inequality for the Weyl derivatives of trigonometric polynomials in the space $L_0$. Math. Notes, 2018, vol. 104, no. 2, pp. 263–270. doi: 10.1134/S0001434618070271

12.  Arestov V.V. Integral inequalities for algebraic polynomials on the unit circle. Math. Notes, 1990, vol. 48, no. 4, pp. 977–984. doi: 10.1007/BF01139596

13.  P$\acute{\mathrm{o}}$lya G., Szego G. Problems and theorems in analysis. Vol. 1. Berlin: Springer, 1972, 392 p. doi: 10.1007/978-1-4757-1640-5 . Translated to Russian under the title Zadachi i teoremy iz analiza. T. 2. Moscow: Nauka Publ., 1978, 432 p.

14.  Popov N.V. On Bernstein inequality. In: Proc. 19th Int. Saratov Winter School “Contemporary Problems of Function Theory and Their Applications”. Saratov: Nauchnaya kniga Publ., 2018, pp. 254–255 (in Russian). ISBN: 978-5-9758-1691-7